Maryland, 2013

Dense Fog in Maryland, January 12 to 13, 2013

January 12 to 13, 2013 · NWS PHI · 5 events in 5 counties and zones

Dense fog affected travel on both the mornings of the 12th and 13th on the Eastern Shore. The most widespread and greatest impact on traveling occurred on the morning of the 13th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Dense fog affected travel on both the mornings of the 12th and 13th on the Eastern Shore. The most widespread and greatest impact on traveling occurred on the morning of the 13th. The fog was caused by a relatively moist and stagnant flow over the region on that weekend. An approaching cold front started mixing the air further and ended the perpetuation of morning dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 12, 12:26 AM EST, 34 minutes earlier.

Area forecast discussion, Jan 12, 12:26 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1226 AM EST SAT JAN 12 2013

.SYNOPSIS...
A WARM FRONT WILL MOVE THROUGH THE AREA TONIGHT. THE FRONT WILL
USHER IN UNSEASONABLY MILD AIR FOR SATURDAY THROUGH MONDAY. A COLD
FRONT WILL CROSS THE REGION ON MONDAY BRINGING A CHANCE FOR MORE
SHOWERS MONDAY AND A RETURN TO MORE SEASONABLE TEMPERATURES FOR
MUCH OF NEXT WEEK. PRECIPITATION FROM THE FRONT MAY LINGER INTO
TUESDAY. AN ARCTIC FRONT WITH MUCH COLDER AIR SHOULD ARRIVE BY THE
END OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE PRECIP HAS ENDED ACROSS THE AREA BUT ABUNDANT LOW LEVEL
MOISTURE REMAINS WITH LOW CLOUDS AND SOME REDUCED VISIBILITIES.
WILL BE LOOKING AT THE NEED FOR A WIDESPREAD DENSE FOG ADVISORY
AS NEW GUIDANCE AND LATER OBS COME IN, BUT RIGHT NOW, DO NOT FEEL
IT IS WARRANTED FOR MORE THAN A FEW COUNTIES. WILL ISSUE FOR
CARBON, MONROE AND SUSSEX ATTM AND WAIT AND SEE FOR THE REST.

WITH THE END OF THE PRECIP, HAVE LOWERED POPS ACRS THE REGION, BUT
STILL LEFT SOME DRIZZLE IN FOR THE NEXT COUPLE OF HOURS BEFORE
EVERYTHING ENDS.

TEMPERATURES SHOULD VARY LITTLE DURING THE NIGHT IN OUR NORTHERN
AND CENTRAL COUNTIES. IN THE SOUTH, THE SOUTHERLY WIND IS FORECAST
TO WEAKEN AND TEMPERATURES ARE EXPECTED TO DROP A FEW DEGREES
THERE BY MORNING.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
WHILE THERE WILL BE NO SYNOPTIC SCALE TRIGGER FOR PRECIPITATION
ON SATURDAY. THE QUESTION BECOMES HOW QUICKLY CAN WE SCOUR THE LOW
CLOUDS AND FOG FROM OUR CWA. THE WRF- NMMB SOUNDINGS ARE MUCH MORE
PERSISTENT WITH THEM THAN IS THE GFS. WE HAVE SEEN RESILIENCY IN
THE LOW CLOUDS AND FOG OF LATE AND WE DID SIDE TOWARD THE CLOUDIER
WRF-NMMB ESPECIALLY NORTHWEST, SLOW CLEARING IF THAT. BECAUSE OF
THIS MAX TEMPS WERE MUCH CLOSER TO NAM MOS NORTHWEST, A STAT MODEL
BLEND CENTRAL AND ABOVE ALL STAT GUIDANCE SOUTHEAST AND DELMARVA
IN PARTICULAR. THE AIR MASS IS QUITE WARM WITH 850MB AND 925MB
TEMPS ON THE COASTAL PLAIN AROUND 10-11C. THREE MONTHS FROM NOW,
WE WOULD EASILY EXCEED 70F WITH THAT AIR MASS IN PLACE DURING THE
MORNING.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THE LONG TERM PERIOD SHOULD SEE A TRANSITION FROM UPPER LEVEL
RIDGING AND MILD WEATHER THIS WEEKEND TO A LARGE-SCALE UPPER TROF
AND SMWHT BELOW NORMAL TEMPS FOR LATE NEXT WEEK. NO BIG STORMS ARE
EXPECTED BUT THERE WILL BE PERIODS OF PRECIP ASSOCD WITH SOME
FRONTAL PASSAGES.

UNSEASONABLY MILD AMS WILL BE IN PLACE SAT NIGHT/SUN WITH SWLY
FLOW ALOFT AS THE UPPER RIDGE AXIS MOVES OFF THE EAST COAST.
CLOUDS WILL BE INCREASING AS A COLD FRONT APPROACHES FROM THE W.
THE GFS AND ECMWF AGREE ON A COLD FRONTAL PASSAGE SOMETIME TUESDAY
MORNING FOR OUR FCST AREA. ASSOCD PRECIP WILL REACH THE AREA SUN
AFTN INTO SUNDAY NIGHT AND SHOULD BE ALL RAIN GIVEN THE MILD
TEMPS. BEHIND THE FRONT THE MODELS CONT TO FCST SOME UVV AND
PRECIP THROUGH MON NIGHT INTO TUE. WITH COLDER AIR FILTERING IN
BEHIND THE FRONT THE PRECIP WITH CHANGE OVER TO SNOW OR A
RAIN/SNOW MIX ESPECIALLY N AND W OF PHL.

A SECOND FAST MOVING COLD FRONT IS FCST TO CROSS THE AREA ON
THUR. AGAIN BOTH GFS AND ECMWF SHOW THIS ALTHO THE EC IS A BIT
SLOWER. NOT MUCH MOISTURE IS AVAILABLE HENCE WE HAVE JUST SLGT CHC
OR MINIMAL CHC POPS FOR THE FCST AREA ON THUR. A BRIEF SHOT OF
ARCTIC AIR WITH SMWHT BELOW NORMAL TEMPS WILL AFFECT US FRIDAY BUT
APPARENTLY WILL NOT LAST INTO NEXT WEEKEND.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

NOT MUCH CHANGE TO THE FCST FOR THE LATEST TAF PKG. THE RAIN HAS
ENDED, BUT IFR/LIFR REMAIN WITH MOISTURE TRAPPED BELOW AN
INVERSION.  EXPECT THIS TO CONTINUE THRU THE NIGHT.

A TEMPERATURE INVERSION ALOFT WILL KEEP THE LOW CLOUDS, FOG AND
DRIZZLE FROM LIFTING QUICKLY ON SATURDAY MORNING. ACTUALLY, WITH
THE LOW JANUARY SUN ANGLE WE WILL KEEP IFR CONDITIONS IN THE
FORECAST UNTIL THE 1700Z TO 1900Z TIME FRAME. A LIGHT AND VARIABLE
SURFACE WIND IS EXPECTED FOR SATURDAY WHICH WILL ALSO CONTRIBUTE
TO THE SLOW IMPROVEMENT.

OUTLOOK... SAT NIGHT - SUNDAY NIGHT...LIGHT WINDS AND VFR CONDS
DAYTIME BUT MVFR OR LOWER AT NIGHT IN AREAS OF FOG.

MON - TUE...SW WINDS BECOMING NW WITH A FRONTAL PASSAGE ON
MONDAY. AREAS OF RAIN WITH MVFR CONDS.

WED...VFR WITH LIGHT WESTERLY WINDS.

&&

.MARINE...
A DECENT LOW LEVEL JET WAS CROSSING THE WATERS THIS EVENING, BUT
WE DON'T EXPECT A LOT OF MOMENTUM TO MAKE IT TO THE SURFACE AS THE
AIR MASS IS WARMER THAN THE WATER TEMPS. WE THEREFORE KEEP SUB-
ADVISORY CONDITIONS THROUGH TONIGHT.

AN EVEN LIGHTER GRADIENT IS FORECAST ON SATURDAY AS A WEAK HIGH
PRESSURE SYSTEM BUILDS OVER THE AREA WATERS. THE BIGGEST PROBLEM
LATE TONIGHT AND SATURDAY MORNING MAY VERY WELL BE THE FOG.

OUTLOOK...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH
THE MIDDLE OF NEXT WEEK. VSBY MAY BE LIMITED IN AREAS OF FOG
SATURDAY NIGHT INTO SUNDAY MORNING.

&&

.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES OF +0.4 TO +0.6 FEET ON SATURDAY MORNING WOULD
RESULT IN MINOR TIDAL FLOODING ALONG THE COASTS OF NEW JERSEY AND
DELAWARE, ON THE BACK BAYS AND ALONG DELAWARE BAY. THE
ASTRONOMICAL HIGH TIDE WILL BE ELEVATED DUE TO THE MOON BEING IN
ITS NEW PHASE.

BASED ON CURRENT TRENDS AND FORECAST GUIDANCE, POSITIVE
DEPARTURES SHOULD BE RIGHT AROUND A HALF FOOT NEAR SATURDAY
MORNING'S HIGH TIDE. AS A RESULT, SOME SPOTTY MINOR TIDAL FLOODING
IS POSSIBLE. HOWEVER, IT SHOULD NOT HAVE ENOUGH OF AN IMPACT TO
WARRANT AN ADVISORY.

&&

.CLIMATE...
AN EVEN WARMER AIR MASS IS EXPECTED TO ARRIVE ACROSS OUR REGION
FOR THIS WEEKEND, HOWEVER AT THIS TIME THE RECORD HIGH
TEMPERATURES LOOK TOUGH TO REACH OR EXCEED AT MOST OF OUR OFFICIAL
CLIMATE SITES. FOR A REFERENCE THOUGH, THE RECORD HIGH
TEMPERATURES FOR THIS WEEKEND ARE LISTED BELOW.

LOCATION          SATURDAY - 1/12        SUNDAY - 1/13
--------          ---------------        -------------

ALLENTOWN           60 IN 1932             67 IN 1932
READING             61 IN 1913             68 IN 1932
TRENTON             68 IN 1890             70 IN 1890
PHILADELPHIA        72 IN 1890             70 IN 1932
WILMINGTON          58 IN 2006             70 IN 1932
ATLANTIC CITY       63 IN 1913             67 IN 1995
GEORGETOWN          70 IN 1975             73 IN 2005
MOUNT POCONO        56 IN 1975             55 IN 2005

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...DENSE FOG ADVISORY UNTIL 9 AM EST THIS MORNING FOR PAZ054-055.
NJ...DENSE FOG ADVISORY UNTIL 9 AM EST THIS MORNING FOR NJZ001.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...AMC
NEAR TERM...IOVINO/NIERENBERG
SHORT TERM...GIGI
LONG TERM...AMC
AVIATION...AMC/IOVINO/NIERENBERG
MARINE...AMC/GIGI
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jan 12, 12:27 AM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1227 AM EST SAT JAN 12 2013

DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>023-025>027-
PAZ060>062-070-071-101>106-130530-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-
NORTHAMPTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
1227 AM EST SAT JAN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-PAZ054-055-130530-
SUSSEX-CARBON-MONROE-
1227 AM EST SAT JAN 12 2013

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-NJZ024-130530-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
ATLANTIC COASTAL CAPE MAY-
1227 AM EST SAT JAN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...DELAWARE BAY WATERS AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 dense fog. Local standard time, as filed.

Dense Fog, Caroline

When
January 12, 1:00 AM EST to January 13, 12:00 PM EST
Where
Caroline forecast zone
Reported by
Mesonet
Coordinates
38.872, -75.832 (the zone’s center; the record gives no point)

Dense Fog, Cecil

When
January 12, 1:00 AM EST to January 13, 12:00 PM EST
Where
Cecil forecast zone
Reported by
Mesonet
Coordinates
39.562, -75.948 (the zone’s center; the record gives no point)

Dense Fog, Kent

When
January 12, 1:00 AM EST to January 13, 12:00 PM EST
Where
Kent forecast zone
Reported by
Mesonet
Coordinates
39.236, -76.096 (the zone’s center; the record gives no point)

Dense Fog, Queen Annes

When
January 12, 1:00 AM EST to January 13, 12:00 PM EST
Where
Queen Annes forecast zone
Reported by
Mesonet
Coordinates
39.038, -76.085 (the zone’s center; the record gives no point)

Dense Fog, Talbot

When
January 12, 1:00 AM EST to January 13, 12:00 PM EST
Where
Talbot forecast zone
Reported by
Mesonet
Coordinates
38.749, -76.179 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430168, 430169, 430170, 430171, 430172.